Amiodarone is used to restore normal heart rhythm.
One of the problems with amiodarone is that it can cause injury to the lungs. One study suggests that vitamin E supplements might help prevent this side effect.1
The herbs chaparral ( Larrea tridentata or L. mexicana), comfrey (Symphytum officinale), and coltsfoot (Tussilago farfara) contain liver-toxic substances. Because amiodarone can also be hard on the liver, combining these herbs with the medication is not advisable.
Amiodarone has been reported to cause increased sensitivity to the sun, amplifying the risk of sunburn or skin rash. Because St. John's wort and dong quai may also cause this problem, taking these herbal supplements during amiodarone therapy might add to this risk.
It may be a good idea to wear a sunscreen or protective clothing during sun exposure if you take one of these herbs while using amiodarone.
Kachel DL, et al. Amiodarone-induced injury of human pulmonary artery endothelial cells: Protection by alpha-tocopherol. J Pharmacol Exp Ther 254: 1107–1112, 1990.
Last reviewed December 2015 by EBSCO CAM Review Board
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.